Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Apr 21, 2012, 1:50 PM CDT for Stevens County, Minnesota. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2012, 1:50 PM CDT (18:50 UTC)
- Expired
- Apr 21, 2012, 2:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Twin Cities, MN
County Stevens County, MN
The radar
The Aberdeen radar (KABR), 182 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 1:55 PM CDT | HAIL 0.5 | Chokio, MN | |
| Apr 21, 2:11 PM CDT | HAIL 0.5 | Donnelly, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
521
WWUS83 KMPX 211850
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
150 PM CDT SAT APR 21 2012
MNZ047-048-055-211945-
POPE-STEVENS-SWIFT-
150 PM CDT SAT APR 21 2012
AT 146 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
DONNELLY TO 3 MILES SOUTHWEST OF ARTICHOKE. THESE STORMS WERE MOVING
EAST AT 20 MPH.
THE STRONGER STORMS HAVE A HISTORY OF PRODUCING NICKEL SIZE. WINDS
UP TO 40 MPH ARE ALSO POSSIBLE.
IN ADDITION TO SMALL HAIL...BRIEF FUNNEL ARE POSSIBLE. THE CURRENT
ENVIRONMENT IS NOT CONDUCIVE FOR SEVERE THUNDERSTORM BASED
TORNADOES. THE FUNNELS MAY BRIEFLY TOUCH DOWN...BUT RARELY CAUSE
SIGNIFICANT DAMAGE. CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE IF YOU OBSERVE A FUNNEL.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CHOKIO.
DONNELLY.
MORRIS.
HOLLOWAY.
HANCOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4577 9621 4577 9581 4572 9562 4518 9579
4527 9613 4540 9613 4541 9623 4542 9625
4557 9625 4559 9627
TIME...MOT...LOC 1847Z 290DEG 19KT 4575 9608 4538 9620
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 21, 12:40 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 21, 12:40 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1240 PM CDT SAT APR 21 2012 .AVIATION... /18Z TAF ISSUANCE/ MAIN AVIATION CONCERN EARLY IS THUNDER THREAT OVER WESTERN AREAS THROUGH ABOUT 00Z. VIGOROUS VORT DROPPING SOUTHEAST OVER THE WESTERN PORTION OF THE AREA THROUGH THE AFTERNOON. LOWER BOUNDARY LAYER INSTABILITY HAS INCREASED AND MID LEVEL LAPSE RATES UNSTABLE. ISOLD/SCT THUNDER A GOOD BET OVER WESTERN AREAS ALONG CLOUD EDGE AND AHEAD OF SECONDARY FRONT DROPPING OVER THE EASTERN DAKOTAS. SOME SMALL HAIL AND GUSTY WINDS POSSIBLE IN THE STRONGER STORMS. LOOKS LIKE BEST POTENTIAL FOR THUNDER AT KRWF LATER THIS AFTERNOON AND MENTIONED TEMP TSRA THERE. OTHERWISE...SHOWERS/LIGHT RAIN EXPECTED FARTHER EAST OVER CENTRAL/EASTERN MN AND ALONG THE MN/WI BORDER. KEAU MAY MISS OUT ON RAIN ALTOGETHER...WILL BE CLOSE. CEILINGS DROPPING MVFR WITH SOME ISOLD IFR YET INT COOLER AREAS OF CENTRAL MN. THIS WILL WORK EAST DURING THE AFTERNOON AS WELL...AFFECTING KSTC. CEILINGS EXPECTED TO DROP TO LOW END MVFR TO IFR OVER CENTRAL MN DURING THE NIGHT AS TROUGH AXIS REMAINS IN THE VICINITY. PRECIPITATION SHOULD TAPER OFF TO FOG/DRIZZLE THIS EVENING NEAR THE BOUNDARY. EXPECT CEILINGS TO GRADUALLY LIFT SUNDAY MORNING...BECOMING VFR MOST AREAS THROUGH 15Z SUNDAY. WINDS SHOULD REMAIN SOUTH/SOUTHEAST THIS AFTERNOON AHEAD OF BOUNDARY BECOMING MORE EASTERLY OVERNIGHT AS SURFACE LOW DROPS SOUTH OVER THE AREA. WINDS WILL BECOME NORTHWEST AND GUSTY FAR WESTERN AREAS IN THE WAKE OF THE LOW. KMSP...VFR CEILING EXPECTED EARLY THIS AFTERNOON...BUT DROPPING TO MVFR THROUGH 19Z-20Z AS THE RAIN AREA MOVES THROUGH. CEILINGS MAY DROP OFF TO 1500 FEET BY EARLY EVENING AS MAIN RAIN AREA EXITS. LEFTOVER LIGHT RAIN/DRIZZLE EXPECTED TO PIVOT WEST THEN IN WAKE OF SURFACE LOW WITH GRADUALLY IMPROVING CONDITIONS TO VFR BY SUNDAY MORNING. SOUTH/SOUTHEAST WINDS THIS AFTERNOON/EVENING BECOMING EAST/NORTHEAST LATE TONIGHT/SUNDAY MORNING. //OUTLOOK...MONDAY THROUGH WEDNESDAY... MON-VFR. TUE-TUE NITE...VFR BECOMING MVFR WITH CHC OF -SHRA ISOLD TSRA. WED...CHANCE -SHRA WITH MVFR CIGS. && .DISCUSSION... /ISSUED 244 AM CDT SAT APR 21 2012/ CURRENT REGIONAL RADAR HAS THE BEST CONCENTRATION OF SHRA/TSRA ACROSS EASTERN SD...WHICH IS RELATED TO A SHRTWV ACROSS SC ND AS OF 2 AM. MOST OF THE MODELS DOWNPLAYED THIS AREA OF SHRA WHICH IS A CONCERN IN THE SHORT TERM FOR AREAS IN THE SW FA. HOWEVER...THE NEXT SHRTWV IS NOTED ON WV IMAGERY...JUST NORTH OF ND WHICH WILL LIKELY BE THE MAIN FORCING FOR THIS MORNING/AFTN ACROSS MOST OF MY FA. THERE ARE SOME INDICATIONS THAT MORE SHRA ARE DEVELOPING AHEAD OF THIS WAVE ACROSS EASTERN ND WHICH LEADS TO BETTER CONFIDENCE IN THE SHORT TERM FORECAST. BASICALLY...A BROAD AREA OF SHRA WILL COMMENCE THIS MORNING ACROSS THE W FA...THEN SPREAD EASTWARD AS THE SHRTWV AND ASSOCIATED LIFT/MOISTURE INTERACT TO PRODUCE A CONCENTRATED AREA OF SHRA. BY THE LATE MORNING/EARLY AFTN...MOST OF THE SIGNIFICANT FORCING MOVES EAST OF THE FAR SW FA WHICH LEADS TO LESS CLOUD COVER. IN ADDITION...LATEST INDICATIONS OF BETTER INSTABILITY DEVELOPS IN THE FAR SW FA BY THE AFTN. THIS WOULD LEAD TO ISOLATED TSRA...BUT COVERAGE WILL LIKELY BE LOWER. ANOTHER ASPECT TO THIS SHRTWV IS THIS BEST LIFT OCCURS BEFORE 00Z/22...WITH ONLY A SFC TROUGH REFLECTION AND WEAK CONVERGENCE BLW 70H TO CREATE ANY TYPE OF PRECIPITATION. THIS TYPE OF SFC REFLECTION/INVERTED TROUGH WILL LIKELY BE THE KEY OF ISOLATED/SCATTERED -RA AND PERSISTENT CLD CVR THRU SUNDAY. LATER SHIFTS CAN SEE WHERE THE WEAK CONVERGENCE DEVELOPS AND ASSOCIATED PRECIPITATION OCCURS FOR LATE TONIGHT/SUNDAY FOR POPS/QPF AMTS. ANOTHER CONCERN IS THE CONTINUED SHRTWV ENERGY DIVING SSE ACROSS THE FA AS THE TROUGH CONTINUES TO DEEPEN IN THE EASTERN 1/3 OF THE NATION. ONCE THE MAIN WAVE MOVES EAST OF OUR REGION...AND THE UPPER JET IS MORE ORIENTED ACROSS WI...THERE SHOULD BE A DRY PERIOD FOR A DAY OR SO. UNCERTAINTIES DEVELOP BY MIDWEEK AS THE UPPER RIDGE BEGINS TO BREAK DOWN IN THE WEST...AND THE LONG WAVE TROUGH REMAINS FOCUS ACROSS THE EAST COAST AND EASTERN CANADA. THERE MAY BE A FRONTAL BOUNDARY AND ASSOCIATED PRECIPITATION FIELD ON TUE NIGHT/WED AS A SECONDARY COOLER AIR MASS BEGINS TO SLIDE SOUTHWARD FROM CANADA...BUT THIS HAS NOT BEEN THE CASE FROM PREVIOUS MODEL RUNS. THEREFORE...CONFIDENCE REMAINS LOW PAST MONDAY FOR ANY TYPE OF TEMP/PRECIPITATION TRENDS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/JLT
Hazardous weather outlook, Apr 21, 11:58 AM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1158 AM CDT SAT APR 21 2012 MNZ041>045-049>053-059>063-068>070-076>078-084-085-093-WIZ014>016- 023>028-221700- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE- ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER- SCOTT-DAKOTA-LE SUEUR-RICE-GOODHUE-WASECA-STEELE-FREEBORN-POLK- BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 1158 AM CDT SAT APR 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE ON TUESDAY INTO TUESDAY NIGHT. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ047-048-054>058-064>067-073>075-082-083-091-092-221700- STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET- WATONWAN-BLUE EARTH-MARTIN-FARIBAULT- 1158 AM CDT SAT APR 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE DEVELOPING OVER WEST CENTRAL MINNESOTA THIS AFTERNOON AND MOVING INTO SOUTH CENTRAL MINNESOTA BY EVENING. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME ALTHOUGH SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE IN THE STRONGER STORMS THAT DO DEVELOP. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND TUESDAY NIGHT. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Apr 21, 1:50 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
150 PM CDT SAT APR 21 2012
MNZ047-048-055-211945-
POPE-STEVENS-SWIFT-
150 PM CDT SAT APR 21 2012
AT 146 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
DONNELLY TO 3 MILES SOUTHWEST OF ARTICHOKE. THESE STORMS WERE MOVING
EAST AT 20 MPH.
THE STRONGER STORMS HAVE A HISTORY OF PRODUCING NICKEL SIZE. WINDS
UP TO 40 MPH ARE ALSO POSSIBLE.
IN ADDITION TO SMALL HAIL...BRIEF FUNNEL ARE POSSIBLE. THE CURRENT
ENVIRONMENT IS NOT CONDUCIVE FOR SEVERE THUNDERSTORM BASED
TORNADOES. THE FUNNELS MAY BRIEFLY TOUCH DOWN...BUT RARELY CAUSE
SIGNIFICANT DAMAGE. CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE IF YOU OBSERVE A FUNNEL.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CHOKIO.
DONNELLY.
MORRIS.
HOLLOWAY.
HANCOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4577 9621 4577 9581 4572 9562 4518 9579
4527 9613 4540 9613 4541 9623 4542 9625
4557 9625 4559 9627
TIME...MOT...LOC 1847Z 290DEG 19KT 4575 9608 4538 9620The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 2:04 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 14 min |
| Apr 21, 2:28 PM CDT | Special Weather Statement | MPX | Chippewa, Douglas, Pope, Redwood, Swift | 62 min |
| Apr 21, 3:22 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 38 min |
| Apr 21, 3:29 PM CDT | Tornado Warning | MPX | Chippewa, Swift | 46 min |
| Apr 21, 3:33 PM CDT | Tornado Warning | MPX | Redwood | 28 min |
| Apr 21, 4:09 PM CDT | Tornado Warning | MPX | Chippewa, Kandiyohi, Renville | 36 min |
| Apr 21, 4:21 PM CDT | Special Weather Statement | MPX | Pope | 39 min |
| Apr 21, 4:49 PM CDT | Special Weather Statement | MPX | Renville | 41 min |
| Apr 21, 5:01 PM CDT | Tornado Warning | MPX | Martin, Watonwan | 44 min |
| Apr 21, 5:53 PM CDT | Special Weather Statement | MPX | Martin | 37 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.